Author Topic: Risperidone warning "Nose bleeds associated with use of risperidone"  (Read 2486 times)

Offline Chip (OP)

  • Server Admin
  • Hero Member
  • *****
  • Administrator
  • *****
  • Join Date: Dec 2014
  • Location: Australia
  • Posts: 6070
  • Reputation Power: 0
  • Chip has hidden their reputation power
  • Gender: Male
  • Last Login:September 15, 2019, 02:35:08 PM
  • Deeply Confused Learner
(from http://www.bmj.com/content/328/7453/1416.1)

Nose bleeds associated with use of risperidone
BMJ 2004; 328 doi: http://dx.doi.org/10.1136/bmj.328.7453.1416 (Published 10 June 2004)
Cite this as: BMJ 2004;328:1416

Mira Harrison-Woolrych, director (Mira.harrisonwoolrych@stonebow.otago.ac.nz), David W J Clark, senior research fellow
Author affiliations

The New Zealand Intensive Medicines Monitoring Programme has received two reports of nose bleeds associated with risperidone. A 57 year old woman began having profuse nose bleeds associated with headaches immediately after starting to take risperidone 1 mg daily. She had no history of hypertension and was taking no other medicines. Risperidone was discontinued four days later and the nose bleeds stopped. A 42 year old man with no history of nose bleeds began having spontaneous nose bleeds while taking risperidone; coagulation tests were reported as normal.

The World Health Organization's international drug monitoring database contained an additional 54 reports of nose bleeds associated with risperidone, of which 37 had sufficient information for causality assessment. In 22 cases, nose bleeds began within three weeks of starting risperidone. In 10 of 12 patients for whom dechallenge data were available the reaction abated on stopping risperidone. Three of the 10 patients underwent rechallenge: two did not have nose bleeds again, but the third, a 15 year old boy, had a recurrence after the rechallenge.

Several pharmacological mechanisms might explain this adverse reaction. Thrombocytopenia is a recognised adverse effect of atypical antipsychotic medicines and has been reported with risperidone.1 Although one of the New Zealand patients was reported to have a normal blood count, in nine of the 37 WHO cases thrombocytopenia was reported.

Risperidone is also a potent 5-HT2A receptor antagonist. Sarpogrelate, another 5-HT2A antagonist, increases blood flow in the coronary microcirculation by reducing platelet aggregation and vasoconstictor release from platelets.2 Risperidone could plausibly have a similar effect in other parts of the microcirculation.

The New Zealand and UK product information for risperidone does not mention nose bleeds. The US Physicians Desk Reference states that in premarketing studies nose bleeds occurred in 1 in 100 to 1 in 1000 patients.3 Literature searches did not identify any reports of nose bleeds associated with risperidone, and so we believe these are the first published cases of this adverse drug reaction.

Footnotes
Contributors MH-W assessed the original New Zealand case reports, performed the literature searches, identified the signal, and wrote the manuscript. DWJC accessed and evaluated the cases from the World Health Organization's database, proposed a possible mechanism, and reviewed the manuscript.

[end]
Over 90% of all computer problems can be traced back to the interface between the keyboard and the chair !

Offline Roxstar

  • Health Admin - Emergency Services Liaison
  • Newbie
  • Join Date: May 2015
  • Location: U.S.A.
  • Posts: 17
  • Reputation Power: 2
  • Roxstar is new on the scene.
  • Last Login:July 27, 2019, 10:57:49 AM
  • Be safe. Ask questions. Educate yourself.
Re: Risperidone warning "Nose bleeds associated with use of risperidone"
« Reply #1 on: July 05, 2015, 09:39:22 AM »
Aside from nosebleeds, what does anybody think about the side effects of these strong psych drugs...particularly in children.  I've seen documentaries that reveal "horror stories" of children taking drugs such as risperidone and haloperidol, among others.  It seems there's a large population of kids that have drastically changed personalities from these medications.  Also, the side effects are terrible.  Most are put on other drugs to counter-act the "twitches" and "ticks" that these drugs cause. 

What's it going to take?  Do we really need to put our children on the strongest mood-stabilizers?  Does parenting need to be changed up and approached in a different manner?  We didn't have these powerful meds decades ago and kids ended up fine. 

I know that if I have children one day, I will NEVER allow anyone to prescribe any kind of anti-psychotics  (excuse my lack of political correctness..."mood stabilizers" 

:rolls eyes: 
« Last Edit: July 05, 2015, 09:47:38 AM by Chipper »

Offline Chip (OP)

  • Server Admin
  • Hero Member
  • *****
  • Administrator
  • *****
  • Join Date: Dec 2014
  • Location: Australia
  • Posts: 6070
  • Reputation Power: 0
  • Chip has hidden their reputation power
  • Gender: Male
  • Last Login:September 15, 2019, 02:35:08 PM
  • Deeply Confused Learner
Re: Risperidone warning "Nose bleeds associated with use of risperidone"
« Reply #2 on: July 05, 2015, 09:46:38 AM »
seriously ? they give antipsychs to kids ? that's a subtle form of child abuse, IMO.

let children be children, FFS !
Over 90% of all computer problems can be traced back to the interface between the keyboard and the chair !

Offline Roxstar

  • Health Admin - Emergency Services Liaison
  • Newbie
  • Join Date: May 2015
  • Location: U.S.A.
  • Posts: 17
  • Reputation Power: 2
  • Roxstar is new on the scene.
  • Last Login:July 27, 2019, 10:57:49 AM
  • Be safe. Ask questions. Educate yourself.
Re: Risperidone warning "Nose bleeds associated with use of risperidone"
« Reply #3 on: July 05, 2015, 10:10:24 AM »
Oh yeah, Chip.  I'm not sure how it is around the world but here in the US, you can easily find kids on risperidone as young as the age of 5! 

Same thing with methylphenidate and dextroamphetamines....kids less than 10 without a blink of an eye...

Big pharma really does rule everything and they can give two fucks how old the lab rates...I mean patients... are

Tags:
 

Related Topics

  Subject / Started by Replies Last post
3 Replies
2107 Views
Last post August 11, 2015, 12:11:00 AM
by St. Theresa
1 Replies
1582 Views
Last post August 11, 2015, 03:31:57 AM
by St. Theresa
0 Replies
1421 Views
Last post September 07, 2015, 06:14:19 PM
by Chip
0 Replies
474 Views
Last post January 18, 2016, 11:50:33 AM
by Z
23 Replies
9380 Views
Last post August 05, 2016, 11:14:16 PM
by smalls
0 Replies
1082 Views
Last post July 31, 2017, 04:58:26 PM
by Chip
0 Replies
586 Views
Last post June 18, 2018, 07:16:44 PM
by Chip
1 Replies
1060 Views
Last post October 23, 2018, 11:12:38 PM
by bignasty
0 Replies
207 Views
Last post July 30, 2019, 02:13:50 PM
by Chip
0 Replies
24 Views
Last post September 04, 2019, 07:01:39 AM
by Chip




TERMS AND CONDITIONS

In no event will d&u or any person involved in creating, producing, or distributing site information be liable for any direct, indirect, incidental, punitive, special or consequential damages arising out of the use of or inability to use d&u. You agree to indemnify and hold harmless d&u, its domain founders, sponsors, maintainers, server administrators, volunteers and contributors from and against all liability, claims, damages, costs and expenses, including legal fees, that arise directly or indirectly from the use of any part of the d&u site.


TO USE THIS WEBSITE YOU MUST AGREE TO THE TERMS AND CONDITIONS ABOVE



Founded December 2014